Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 403, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 29, 2009, 10:19 PM CDT for Bibb County, Tuscaloosa County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2009, 10:19 PM CDT (03:19 UTC)
- Expired
- Jul 29, 2009, 10:45 PM CDT
- In force
- 26 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Bibb County, AL, Tuscaloosa County, AL
The radar
The Birmingham radar (KBMX), 31 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 3.3 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1405 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 844 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 300319
SVRBMX
ALC007-125-300345-
/O.NEW.KBMX.SV.W.0403.090730T0319Z-090730T0345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1019 PM CDT WED JUL 29 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL BIBB COUNTY IN CENTRAL ALABAMA...
EAST CENTRAL TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA...
* UNTIL 1045 PM CDT
* AT 1018 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR VANCE...AND MOVING NORTHEAST AT
25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WEST BLOCTON AND WOODSTOCK JUNCTION BY 1030 PM CDT...
TANNEHILL IRONWORKS STATE PARK BY 1045 PM CDT...
THIS INCLUDES...
INTERSTATE 20 EXIT NUMBERS 86 THROUGH 100
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3330 8710 3319 8701 3317 8702 3317 8700
3316 8700 3304 8727 3318 8733
TIME...MOT...LOC 0319Z 242DEG 23KT 3313 8723
$$
751 follow-up statement
000
WWUS54 KBMX 300335
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1035 PM CDT WED JUL 29 2009
ALC007-125-300345-
/O.CON.KBMX.SV.W.0403.000000T0000Z-090730T0345Z/
BIBB AL-TUSCALOOSA AL-
1035 PM CDT WED JUL 29 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR EAST CENTRAL TUSCALOOSA AND NORTH CENTRAL BIBB COUNTIES...
AT 1035 PM CDT...NATIONAL WEATHER SERVICE CONTINUED TO DETECT A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THIS STORM WAS LOCATED NEAR WEST BLOCTON...OR 14 MILES NORTH
OF CENTREVILLE...MOVING NORTHEAST AT 25 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
HEBRON AND CAFFEE JUNCTION BY 1040 PM CDT...
TANNEHILL IRONWORKS STATE PARK AND BUCKSVILLE BY 1045 PM CDT...
THIS INCLUDES...
INTERSTATE 20 EXIT NUMBERS 97 THROUGH 100
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3329 8710 3321 8703 3317 8702 3317 8700
3316 8700 3314 8703 3308 8719 3321 8727
TIME...MOT...LOC 0335Z 242DEG 23KT 3318 8712
$$
75What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 6:45 PM CDT, 3 hours 34 minutes earlier.
Area forecast discussion, Jul 29, 6:45 PM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 645 PM CDT WED JUL 29 2009 .UPDATE...AVIATION DISCUSSION. && .DISCUSSION... A RATHER CHAOTIC WEATHER PATTERN FOR MID SUMMER WITH AN ACTIVE WESTERLY UPPER LEVEL FLOW WITH DAILY IMPULSES MOVING ACROSS THE GULF COAST STATES. CONVECTION HAS EVEN BEEN ACTIVE DURING THE OVERNIGHT PERIODS. THE MODELS ARE SHOWING NO SIGNIFICANT CHANGE IN THE OVERALL PATTERN THROUGH THE WEEKEND WITH A BROAD UPPER TROF OVER THE EASTERN UNITED STATES. FOR TONIGHT...MOST OF THE ACTION SHOULD BE CONFINED TO AREAS NORTH OF I-20 AS A MID LEVEL AXIS OF LIFT PUSHES NORTH ACROSS MISSISSIPPI AND INTO NW ALABAMA. THE CONVECTION HAS BEEN WEAKENING AS IT MOVES CLOSER TO ALABAMA...BUT WITH TEMPERATURES IN THE UPPER 80S IN THIS AREA...EXPECT CONVECTION TO MAINTAIN INTENSITY AS IT SPREADS EASTWARD. ON THURSDAY...THERE DOES NOT APPEAR TO BE ANY SIGNIFICANT UPPER LEVEL FEATURE THAT WILL IMPACT CENTRAL ALABAMA... AND CONVECTION SHOULD BE MORE DIURNAL IN NATURE...BUT WITH PRECIPITABLE WATER STAYING NEAR 2 INCHES AND FORECAST HIGHS NEAR 90...THERE WILL LIKELY BE GOOD AREAL COVERAGE OF RAINFALL ONCE AGAIN. STRONG SHORT WAVE TROF DROPPING SOUTHWARD OUT OF THE PLAINS STATES WILL INCREASE LIFT AND PRODUCE STRONG CONVECTION WEST OF THE MISSISSIPPI RIVER ON THURSDAY. THIS FEATURE WILL PUSH EASTWARD THURSDAY NIGHT AND LIKELY PUSH A LINE OF THUNDERSTORMS INTO WEST ALABAMA LATE THURSDAY NIGHT. FORECAST SOUNDINGS INDICATE INCREASING LEVELS OF SHEAR AND HELICITY OVER WEST ALABAMA THURSDAY NIGHT...SO THIS WILL HAVE TO BE MONITORED CLOSELY. MODELS ALSO SHOW A SURFACE LOW DEVELOPING WITH THIS SYSTEM WHICH COULD ENHANCE LOW LEVEL CONVERGENCE. THE SHORT WAVE TROF WILL LIFT EAST OF THE AREA ON FRIDAY BUT LEAVE A SURFACE BOUNDARY IN ITS WAKE...SO GOOD CHANCES FOR RAIN AGAIN ON FRIDAY, YET ANOTHER SHORT WAVE TROF WILL PUSH TOWARDS THE AREA ON SATURDAY...SO THE WET AND STORMY PATTERN WILL LIKELY LAST INTO THE WEEKEND. THERE MAY BE A SMALL BUT NOTICEABLE BREAK IN THE WET PATTERN NEXT WEEK IF UPPER RIDGE OVER TEXAS SHIFTS EASTWARD AS FORECAST BY THE GFS MODEL. 58/ROSE && .AVIATION...00Z TAF DISCUSSION. AN UPPER LEVEL TROUGH REMAINS ACROSS MUCH OF THE EASTERN UNITED STATES. THIS PATTERN WILL KEEP THE WEATHER CHAOTIC ACROSS CENTRAL ALABAMA THIS FORECAST PERIOD. SURFACE WINDS GENERALLY REMAIN OUT OF THE SOUTHWEST OUTSIDE OF RAIN AREAS AND UNDER 10 KTS. MOST TERMINALS START OUT VFR BUT WILL DROP CEILINGS TO MVFR FOR NORTHERN SITES BY 06Z AND ADD VCSH AND CB. SEVERAL IMPULSES IN THE MID LEVEL FLOW WILL KEEP THE SHOWERS AND THUNDERSTORMS OVER MISSISSIPPI MOVING EASTWARD OVERNIGHT AND INTO THURSDAY. CEILINGS SHOULD RISE INTO THE VFR RANGE BY 13-15Z. WITH THE MOISTURE CONTENT IN THE AIR...LOCALLY HEAVY RAIN IS POSSIBLE WHICH MAY LOCALLY DECREASE CEILINGS AND VIS THROUGH THE PERIOD. 75/LINHARES && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 29, 8:48 PM CDT, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 848 PM CDT WED JUL 29 2009 ALZ011>015-017>050-301130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 848 PM CDT WED JUL 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. ISOLATED STORMS WILL HAVE THE POTENTIAL OF PRODUCING LOCALLY HEAVY RAIN...WIND GUSTS TO 40 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING. THESE STORMS MAY OCCUR ANYWHERE ACROSS CENTRAL ALABAMA OVERNIGHT... BUT WILL HAVE A BETTER CHANCE OF DEVELOPING WEST OF INTERSTATE 65. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE AREA WIDE ON THURSDAY AND FRIDAY. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 40 MPH...LOCALLY HEAVY RAIN...AND FREQUENT LIGHTNING. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME. 75
In the hours before
Special weather statement, Jul 29, 8:05 PM CDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 805 PM CDT WED JUL 29 2009 ALZ030-300145- SUMTER- 805 PM CDT WED JUL 29 2009 ...SIGNIFICANT WEATHER ALERT FOR SUMTER COUNTY UNTIL 845 PM CDT... AT 805 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 12 MILES WEST OF BOYD...OR 14 MILES NORTHWEST OF CUBA... MOVING EAST AT 25 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... PAYNEVILLE. BOYD. EMELLE. SUMTERVILLE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 75
Special weather statement, Jul 29, 8:27 PM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 827 PM CDT WED JUL 29 2009 ALZ031-300215- GREENE- 827 PM CDT WED JUL 29 2009 ...SIGNIFICANT WEATHER ALERT FOR GREENE COUNTY UNTIL 915 PM CDT... AT 827 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WEST UNION TO BLUFFPORT... OR ALONG A LINE EXTENDING FROM 19 MILES NORTHWEST OF LIVINGSTON TO LIVINGSTON...MOVING NORTHEAST AT 20 MPH. WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... TISHABEE. THORNHILL. NEW WEST GREENE. ALLISON. WEST GREENE. I 20 REST AREA NEAR EUTAW. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 75
Special weather statement, Jul 29, 8:55 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 855 PM CDT WED JUL 29 2009 ALZ030-300245- SUMTER- 855 PM CDT WED JUL 29 2009 ...SIGNIFICANT WEATHER ALERT FOR SUMTER COUNTY UNTIL 945 PM CDT... AT 856 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 21 MILES WEST OF WEST UNION TO 9 MILES SOUTHWEST OF CUBA...OR ALONG A LINE EXTENDING FROM 31 MILES SOUTHWEST OF PICKENSVILLE TO 9 MILES SOUTHWEST OF CUBA...MOVING NORTHEAST AT 25 MPH. WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... I 20 WELCOME CENTER AT CUBA. KINTERBISH. WARD. YORK. EMELLE. GEIGER. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 75
Special weather statement, Jul 29, 9:15 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 915 PM CDT WED JUL 29 2009 ALZ023-032-300300- HALE-TUSCALOOSA- 915 PM CDT WED JUL 29 2009 ...SIGNIFICANT WEATHER ALERT FOR HALE AND TUSCALOOSA COUNTIES UNTIL 1000 PM CDT... AT 915 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR EVANSVILLE...OR 5 MILES NORTHEAST OF EUTAW...MOVING NORTHEAST AT 30 MPH. WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... SAWYERVILLE. AKRON. HARPER HILL. MOUNDVILLE AIRPORT. ELLIOTS CREEK. PHIPPS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 75
Special weather statement, Jul 29, 9:42 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 942 PM CDT WED JUL 29 2009 ALZ022-031-039-300345- GREENE-MARENGO-PICKENS- 942 PM CDT WED JUL 29 2009 ...SIGNIFICANT WEATHER ALERT FOR GREENE...MARENGO AND PICKENS COUNTIES UNTIL 1045 PM CDT... AT 942 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF ALICEVILLE TO 8 MILES EAST OF KINTERBISH TO 13 MILES SOUTH OF KINTERBISH...OR ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF ALICEVILLE TO 15 MILES SOUTHEAST OF YORK TO 21 MILES SOUTH OF CUBA... MOVING EAST AT 20 MPH. WINDS UP TO 35 MPH...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... GEORGE DOWNER AIRPORT. ALICEVILLE. WEST GREENE. PLEASANT RIDGE. US 80 AND AL 28. LEWISTON. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 75
Special weather statement, Jul 29, 10:03 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1003 PM CDT WED JUL 29 2009 ALZ023-034-300345- BIBB-TUSCALOOSA- 1003 PM CDT WED JUL 29 2009 ...SIGNIFICANT WEATHER ALERT FOR BIBB AND TUSCALOOSA COUNTIES UNTIL 1045 PM CDT... AT 1004 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BRYANT DENNY STADIUM TO LOW GAP...OR ALONG A LINE EXTENDING FROM TUSCALOOSA TO 14 MILES NORTHWEST OF BRENT...MOVING NORTHEAST AT 25 MPH. WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... UNIVERSITY MALL. HOLT. NICOL. I 20 REST AREA NEAR TUSCALOOSA. BROOKWOOD. VANCE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 75
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 5:25 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Marion, Walker | 35 min |
| Jul 30, 5:46 PM CDT | Severe Thunderstorm Warning | BMX | Marion, Walker, Winston | 29 min |
| Jul 30, 5:57 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 33 min |
| Jul 30, 6:07 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion, Pickens | 53 min |
| Jul 30, 6:16 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 29 min |
| Jul 30, 6:26 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 34 min |
| Jul 30, 6:58 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion, Winston | 21 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.